[Suspected Convulsive Side-Effect of Mefloquine (Lariam)]

Nervenarzt. 1991 Dec;62(12):760-1.
[Article in German]

Abstract

A 20 years old female patient with epileptic seizures (bilateral myoclonus and generalized tonic-clonic seizures (bilateral myoclonus and generalized tonic-clonic seizures) since the age of 13 was treated with valproic acid. Eight hours after 2 of 3 prophylactic antimalarial treatments with mefloquine generalized tonic-clonic seizures occurred. A causal relationship is suggested.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Drug Therapy, Combination
  • Electroencephalography / drug effects
  • Epilepsies, Myoclonic / chemically induced*
  • Epilepsies, Myoclonic / physiopathology
  • Epilepsy, Tonic-Clonic / chemically induced*
  • Epilepsy, Tonic-Clonic / physiopathology
  • Female
  • Humans
  • Malaria / physiopathology
  • Malaria / prevention & control*
  • Mefloquine / administration & dosage
  • Mefloquine / adverse effects*
  • Phenobarbital / administration & dosage
  • Valproic Acid / administration & dosage

Substances

  • Valproic Acid
  • Mefloquine
  • Phenobarbital